Hail, Independence
- When
- March 29, 2:30 PM CST
- Where
- Independence County, 1 mi SW of Hutchinson
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.640, -91.683
An area of low pressure aloft passed across Arkansas on the afternoon and evening of the 29th. Cold air resided at the surface, with temperatures generally in the upper 30s to mid 40s.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
An area of low pressure aloft passed across Arkansas on the afternoon and evening of the 29th. Cold air resided at the surface, with temperatures generally in the upper 30s to mid 40s. The passage of the low pressure triggered thunderstorms, some of which dropped large hail in central and northeast Arkansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Mar 29, 1:34 PM CST, 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LITTLE ROCK AR 234 PM CDT TUE MAR 29 2011 .SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT SYSTEM PASSING BY TO THE SOUTH WILL CONTINUE TO SEND MOISTURE INTO THE REGION. THE RESULT WILL BE SHOWERS AND ISOLATED THUNDERSTORMS SPREADING SOUTHEAST AND EAST THIS AFTERNOON AND EVENING. NOT EXPECTING ANY WIDESPREAD/ORGANIZED SEVERE STORMS. HOWEVER...THERE COULD BE SOME STRONGER STORMS THAT PRODUCE NON-SEVERE HAIL...BUT COVERAGE WILL BE ISOLATED. PRECIP SHOULD CLEAR OUT LATE TONIGHT AS HIGH PRESSURE PUSHES INTO THE REGION. THIS WILL BE SHORT-LIVED...HOWEVER...AS AN UPPER TROUGH SWINGS DOWN OUT OF THE PLAINS WEDNESDAY NIGHT AND EARLY THURSDAY...BRINGING ANOTHER CHANCE OF SHOWERS AND ISOLATED STORMS. FRIDAY...A COLD FRONT WILL PUSH INTO THE REGION...WITH DRIER AIR MOVING IN BEHIND IT. THE FRONT WILL STALL OUT TO THE SOUTH OF ARKANSAS...AND EVENTUALLY WILL MOVE BACK OVER THE STATE AS A WARM FRONT IN THE LONG TERM PERIOD. TEMPERATURES WILL LARGELY REMAIN BELOW SEASONAL AVERAGES...ESPECIALLY DAYTIME HIGH TEMPERATURES. BY FRIDAY...WARMING WILL BE NOTED AHEAD OF THE FRONT...WITH TEMPERATURES BACK IN THE 60S AND 70S. && .LONG TERM...SATURDAY THROUGH TUESDAY HIGH PRESSURE AT THE SURFACE WILL MOVE EAST SATURDAY...WITH RETURN FLOW MOVING BACK OVER THE STATE FOR SUNDAY. HAVE KEPT SMALL POPS IN THE FORECAST FOR SUNDAY AFTERNOON AND OVERNIGHT...AS A WARM FRONT MOVES NORTH OVER THE STATE. ATTENTION WILL THEN TURN TO MONDAY...AS STRONG COLD FRONT WILL DEVELOP TO THE WEST. THERE ARE TIMING DIFFERENCES...AND WILL CONTINUE TO BLEND THE FASTER EURO WITH THE SLOWER GFS...WHICH WILL KEEP POPS IN THROUGH EARLY TUESDAY. DEPENDING ON THE TIMING AND PLACEMENT OF THE SYSTEM...THERE IS POTENTIAL FOR STRONG STORMS. FOR NOW...WILL CONTINUE TO MONITOR AND MENTION IN THE HWO...AND WILL KEEP CHANCE POPS IN THE FORECAST. COOLER AIR WILL MOVE IN BEHIND THE FRONT...WITH LARGE TEMPERATURE SWINGS CONTINUING TO MARK THIS SPRING SEASON. && .PRELIMINARY POINT TEMPS/POPS... BATESVILLE AR 36 57 37 58 / 70 10 40 40 CAMDEN AR 44 63 39 66 / 80 10 30 30 HARRISON AR 34 53 37 59 / 50 10 40 40 HOT SPRINGS AR 42 61 39 63 / 60 20 40 30 LITTLE ROCK AR 41 60 41 62 / 70 20 40 40 MONTICELLO AR 46 62 42 65 / 80 10 30 40 MOUNT IDA AR 38 59 37 62 / 50 20 40 30 MOUNTAIN HOME AR 35 56 38 61 / 60 10 40 40 NEWPORT AR 37 58 38 60 / 70 10 40 40 PINE BLUFF AR 42 59 41 63 / 80 10 40 40 RUSSELLVILLE AR 40 58 40 62 / 50 20 40 40 SEARCY AR 39 57 40 60 / 70 10 40 40 STUTTGART AR 41 57 41 61 / 80 10 40 40 && .LZK WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...57 / LONG TERM...58
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LITTLE ROCK AR 500 AM CDT TUE MAR 29 2011 ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-301000- ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND- CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING- INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE- MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE- PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE- WOODRUFF-YELL- 500 AM CDT TUE MAR 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS. .DAY ONE...TODAY AND TONIGHT A DEVELOPING STORM SYSTEM IS FORECAST TO AFFECT ARKANSAS LATER TODAY AND TONIGHT...BRINGING THE LIKELIHOOD OF SHOWERS AND THUNDERSTORMS STATEWIDE. THE SYSTEM WILL TRACK SOUTH OF ARKANSAS...LIMITING THE POTENTIAL FOR WIDESPREAD SEVERE WEATHER. HOWEVER...SOME OF THE STRONGER STORMS COULD PRODUCE HAIL UP TO ONE INCH IN DIAMETER. RAIN CHANCES WILL DIMINISH FROM THE WEST TONIGHT AS THE LOW SHIFTS EASTWARD. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ANOTHER LOW PRESSURE SYSTEM WILL BRING SCATTERED SHOWERS AND A FEW THUNDERSTORMS BACK TO THE NATURAL STATE FROM THURSDAY INTO FRIDAY. CURRENT INDICATIONS ARE THAT CONDITIONS WILL NOT BE FAVORABLE FOR WIDESPREAD SEVERE WEATHER...BUT A FEW STORMS COULD PRODUCE HAIL UP TO ONE INCH IN DIAMETER. SHOWER AND THUNDERSTORM CHANCES WILL AGAIN RETURN TO THE MID SOUTH EARLY NEXT WEEK WHEN A COLD FRONT IS FORECAST TO MOVE INTO THE REGION. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THE FRONT...WITH THE POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. && VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND CLICK ON CENTRAL ARKANSAS. 44
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LITTLE ROCK AR 1149 AM CDT TUE MAR 29 2011 ARZ030-037-038-291735- LOGAN AR-SCOTT AR-YELL AR- 1149 AM CDT TUE MAR 29 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LOGAN...WESTERN YELL AND NORTHEASTERN SCOTT COUNTIES UNTIL 1230 PM CDT... AT 1149 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WALDRON LAKE...OR 6 MILES NORTH OF WALDRON...MOVING EAST AT 40 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... STONEHOUSE REC AREA... MT MAGAZINE... MAGAZINE... BOONEVILLE... BLUE MTN LAKE... WAVELAND... WALTREAK... SUGAR GROVE... IONE... GRAYSON... ELM PARK... CORLEY... CAROLAN... BLUE MTN... WHITE OAK MTN... WAVELAND PARK... WALNUT GROVE... WALDRON LAKE... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3525 9365 3498 9352 3491 9418 3503 9419 TIME...MOT...LOC 1649Z 249DEG 35KT 3498 9407 225
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LITTLE ROCK AR 1228 PM CDT TUE MAR 29 2011 ARZ030-037-038-291815- LOGAN AR-SCOTT AR-YELL AR- 1228 PM CDT TUE MAR 29 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LOGAN...WESTERN YELL AND NORTHEASTERN SCOTT COUNTIES UNTIL 115 PM CDT... AT 1228 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WALDRON LAKE...OR NEAR WALDRON...MOVING EAST AT 45 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM... ALONG WITH HEAVY RAIN. * LOCATIONS IMPACTED INCLUDE... STONEHOUSE REC AREA... CARDIFF... BLUE MTN LAKE... UNION HILL... SUGAR GROVE... HON... GRAYSON... ELM PARK... BLUE MTN... BLUE BALL... WHITE OAK MTN... WALDRON LAKE... TATE... QUARRY HEIGHTS... PLEASANT HILL... PILOT KNOB... MONTGOMERY MTN... MIXON... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. LAT...LON 3519 9370 3493 9363 3490 9419 3499 9420 TIME...MOT...LOC 1728Z 251DEG 40KT 3496 9411 225
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
323 PM CDT TUE MAR 29 2011
ARZ016-024-025-292110-
CLEBURNE AR-INDEPENDENCE AR-JACKSON AR-
323 PM CDT TUE MAR 29 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLEBURNE...SOUTHERN
INDEPENDENCE AND NORTHERN JACKSON COUNTIES UNTIL 415 PM CDT...
AT 323 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 4 MILES SOUTH OF BANNER...OR 11 MILES SOUTH OF
MELROSE...MOVING EAST AT 50 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
NEWPORT... DIAZ... TUCKERMAN...
SWIFTON... SALADO... PLEASANT PLAINS...
OIL TROUGH... NEWARK... MAGNESS...
JACKSONPORT... GRUBBS... CONCORD...
SULPHUR ROCK... ROSIE... MACKS...
KENYON... HUTCHINSON... HUFF...
LAT...LON 3553 9168 3554 9179 3551 9180 3550 9184
3567 9190 3590 9108 3589 9103 3566 9103
TIME...MOT...LOC 2023Z 253DEG 45KT 3561 9175
46The Little Rock radar (KLZK), 104 km away, was scanning. The volume nearest the first event began at 20:29 UTC.
19 hail. Local standard time, as filed.
The hail covered the ground and the roadway at the Morgan exit on Interstate 40. The hail was intense enough to stop traffic on the highway. Hail fog developed.
Hail up to half-dollar size fell with such a loud noise that the person was unable to hear on the telephone. The hail covered 90% of the ground.
Hail fell at the Maumelle Police Department.
Some tree branches were knocked down by the hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, March 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 281318, 281317, 281329, 281354, 281320, 281324, 281326, 281328, 281342, 281351, 281353, 281339, 281333, 281346, 281335, 281331, 281345, 281336, 281347.